Hail, White
- When
- August 18, 2:59 PM EST
- Where
- White County, Buffalo
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.883, -86.733
15 thunderstorm wind, 10 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 18, 2:18 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 218 PM EST SAT AUG 18 2001 ...TORNADO WATCH TIL 600 PM EST FOR SW CWFA... EAST WEST BOUNDARY AND FAVORABLE WIND PROFILE AHEAD OF VIGOROUS S/W AND UPPER JET AIDING SEVERE THUNDERSTORM DEVELOPMENT IN IL. TSRA FINALLY FIRING IN WRN FA AHEAD OF RAIN SHIELD. WL BE GOING WITH CATEGORICAL POPS THIS EVENING AND SEVERE WORDING AHEAD OF LINE AND IN WATCH AREA. AVN HAS BEST HANDLE ON DRY SLOT WORKING INTO NW IL AND SW WI. ETA SIMILAR BUT LOOKS AGRESSIVE WITH FILLING THIS DRY AREA IN. PLAN ON TIMING AN END TO TSRA IN WEST THIS EVENING AND NO TIMING IN EAST. WRAP AROUND COMES BACK INTO PLAY AFTER MIDNIGHT IN THE WEST. UPPER LOW DRIFTS EAST ON SUN WITH SOME INSTABILITY AND MOISTURE LEFT OVER. WL CONT HIGHEST POPS EAST WITH THUNDER. WRN FA DRIES OUT SUN NIGHT WITH CLOUDS SLOW TO DEPART. WEAK S/W HINTED AT BY ETA AND AVN TO DROP SE ACRS ERN FA SO WL CONT CHC POP THERE SUN NIGHT. LINGERING MOISTURE EAST MON BUT NOT GOING TO ADD ANY POPS RIGHT NOW AND WILL SHOOT FOR DECREASING CLOUDS. FAN TEMPS LOOK VERY COOL FOR SUN. WL GO CLOSER TO MAV/FWC BLEND MOST PERIODS. .IWX...TORNADO WATCH 676 UNTIL 23Z FOR INZ013-015-020-022>024 LASHLEY
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-182315- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1212 PM EST SAT AUG 18 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST INDIANA THIS AFTERNOON...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS AFTERNOON AND EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT...BUT TORNDAOES WILL ALSO BE POSSIBLE DUE TO STRONG WIND SHEAR IN THE LOWER LEVELS. THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM VALPARAISO TO GOSHEN TO HARTFORD CITY INDIANA. THE REMAINDER OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO IS IN THE SLIGHT RISK AREA. SURFACE LOW PRESSURE NEAR THE MISSISIPPI RIVER AND A STRONG UPPER LEVEL SYSTEM WILL COMBINE TO GENERATE THUNDERSTORMS THIS AFTERNOON. SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. LASHLEY
The Northern Indiana radar (KIWX), 101 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
15 thunderstorm wind, 10 hail. Local standard time, as filed.
Numerous trees down.
Trees down.
Five utility poles fell across SR 13, blocking traffic for up to two hours as power companies worked to shut off power to live electrical wires. The poles had to be replaced before power could be restored.
A tree was blown down in the 200 block of Elm Street, damaging several automobiles. A downed tree blocked the road and downed a power line at 62 W. Harrison Street. Another downed tree blocked the intersection of Hawthorne and Lafayette Streets.
Reported by public.
Reported by amateur radio operator.
Numerous trees and power lines down.
Numerous power lines down and traffic lights out.
Tree fell on automobile.
Numerous trees down.
Several large limbs down.
Tree fell on house.
Large limbs down with some blocking road.
The Quality Glass store at 12th Street and Nuttman Avenue had the top section of its roof torn off by a thunderstorm wind gust. Damage to the roof was estimated to be between $10,000 and $15,000. Debris from the roof was blown across 12th Street and onto a parked car and into two yards. A power pole behind the building was also damaged and had to be replaced.
Numerous power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261821, 5261822, 5261823, 5261824, 5263865, 5263948, 5263949, 5263882, 5263866, 5263867, 5263868, 5263869, 5263870, 5263872, 5263871, 5263873, 5263874, 5263875, 5263876, 5263877, 5263883, 5263878, 5263879, 5263880, 5263881.